South Dakota, 2011High Wind in South Dakota, April 30, 2011
April 30, 2011 · NWS FSD · 3 events in 3 counties and zones
Strong northwest winds reached sustained speeds of 40 mph with gusts to around 60 mph during the late morning into early evening hours of April 30th in the area from Huron to Chamberlain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds reached sustained speeds of 40 mph with gusts to around 60 mph during the late morning into early evening hours of April 30th in the area from Huron to Chamberlain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:50 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 30, 9:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SAT APR 30 2011
.DISCUSSION...
EARLIER FORECAST LOOKS PRETTY GOOD. HAVE ADJUSTED FOR A LITTLE LESS
WARNING EAST...BUT PART OF THAT HAS DUE TO CURRENTLY EXITING CLOUD
COVER. FOR A WHILE WAS THINKING OUR HIGH WIND WARNING MAY BE A
LITTLE OVERDONE BUT IT IS LOOKING OK NOW. EARLIER FORECASTERS
REASONING BELOW OF A PRETTY HIGH MIXING DEPTH SEEMS LIKE A PRETTY
GOOD BASIS AND WINDS SEEM TO BE COMING UP ACCORDINGLY. LIKEWISE NO
CHANGES TO ADVISORY WHICH COVER THE REST OF THE AREA EXCEPT FOR A
SMALL PART OF NORTHWEST IA. SPOTTY LIGHT SHOWERS OR SPRINKLES IN
CLOUD MASS EXTENDING SOUTH OF ND LOW ALSO LOOK OK. / WILLIAMS
&&
.AVIATION...
GENERALLY VFR OVER AREA WITH PERHAPS LOCAL CEILINGS JUST BELOW 3
THOUSAND FEET NORTHERN PART OF AREA THROUGH 01/00Z...AFTER THEN VFR
LOOKS GOOD OVER AREA. ISOLATED LIGHT SHOWERS EXPECTED THROUGH ABOUT
01/02Z. WEST WINDS BECOMING NORTHWEST WILL GUST TO OVER 40 KNOTS AT
TIME WESTERN PART OF AREA AND BY 21Z TO OVER 30 KNOTS IN THE EAST.
THESE WILL WILL CONTINUE AFTER 01/00Z THEN SUBSIDE SLOWLY AFTER
01/03Z. / WILLIAMS
&&
.PREV DISCUSSION...
THE MAIN STORY OVER THE NEXT COUPLE OF DAYS WILL BE WIND AND COOLER
CONDITIONS. VERY GOOD SET UP FOR A WIND EVENT TODAY AND WILL EXPAND
THE ADVISORY TO COVER MOST OF THE CWA...WITH THE SOUTHERN CWA SEEING
THE BEST CHANCE TO REMAIN BELOW ADVISORY CRITERIA. STRONG PRESSURE
RISES AND GOOD COLD AIR ADVECTION THIS AFTERNOON WILL SET UP GOOD
MIXING TO TAP INTO SOME FAIRLY STRONG WINDS ALOFT. COUPLE THIS WITH
A DEEPENING LOW PRESSURE ACROSS CENTRAL AND EASTERN NORTH DAKOTA AND
A VERY GOOD SCENARIO FOR ENHANCED MIXING AND STRONG WINDS ALOFT
NECESSITATE EXPANDING THE WIND ADVISORY. SOME CONCERN OVER THE
NORTHERN CWA OF REACHING HIGH WIND WARNING CRITERIA SO WILL NEED TO
WATCH FOR THIS. WILL INCLUDE BEADLE...BRULE AND JERAULD IN A HIGH
WIND WARNING FOR NOW. BUFKIT INDICATING THAT MIXING WILL LIKELY
REACH UP TO AROUND 800MB...SO WITH 45 TO 50 KNOT WINDS AT THE TOP OF
THE MIXED LAYER SOME GUSTS COULD GET PRETTY CLOSE THIS AFTERNOON.
STILL COOL CONDITIONS TODAY WITH HIGHS MAINLY IN THE 50S.
AS FOR SHOWER/THUNDERSTORM POTENTIAL TODAY THERE IS NO EASY ANSWER.
OVERALL UPPER LEVELS ARE SO UNSUPPORTIVE THAT I WOULD BE SOMEWHAT
SURPRISED TO SEE SHOWERS DEVELOP...BUT COLD POCKET ALOFT COLD ENOUGH
THAT A FEW CONVECTIVE CELLS COULD DEVELOP. WILL KEEP A LOW POP IN
FOR THE AFTERNOON AND MAINLY OVER THE CENTRAL THIRD OF THE CWA WHICH
IS ALONG THE LEADING COLD POOL ALOFT WHERE WE COULD SEE THE BEST
POTENTIAL FOR HEATING AND SHARPER LAPSE RATES ALOFT.
EXPECT WINDS TO REMAIN FAIRLY STRONG INTO THE EVENING SO WILL KEEP
THE WARNINGS/ADVISORIES INTO THE EVENING. WINDY AGAIN ON SUNDAY WITH
A WELL MIXED ATMOSPHERE. NOT ANTICIPATING WIND ADVISORY CRITERIA AT
THIS TIME BUT WILL NEED TO KEEP AN EYE ON SW MN WHICH COULD MAINTAIN
SOMETHING CLOSE THROUGH THE NIGHT...THEN RESTRENGTHEN AFTER SUNRISE.
STILL COOL WITH HIGHS IN THE 50S.
MONDAY WILL FINALLY SEE A BREAK FROM THE STRONG WINDS IN WHAT SHOULD
BE A FAIRLY PLEASANT DAY WITH HIGHS MAINLY IN THE 50S. TUESDAY WILL
SEE BREEZY CONDITIONS REDEVELOP WITH HIGH TEMPERATURES CLIMBING BACK
INTO THE 60S.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM CDT SUNDAY FOR
IAZ001-002-012-013-020-031.
MN...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM CDT SUNDAY FOR
MNZ071-072-080-081-089-090-097-098.
NE...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM CDT SUNDAY FOR
NEZ013-014.
SD...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM CDT SUNDAY FOR
SDZ039-040-054>056-060>062-065>071.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR SDZ050-053-058-
059-063-064.
HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR SDZ038-052-
057.
&&
WILLIAMSHazardous weather outlook, Apr 30, 3:10 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CDT SAT APR 30 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
410 AM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
FLOODING WILL CONTINUE ALONG MUCH OF THE BIG SIOUX AND JAMES
RIVERS FOR THE FORESEEABLE FUTURE..ALTHOUGH PARTS OF THE BIG
SIOUX RIVER NEAR SIOUX FALLS ARE EXPECTED TO FALL BELOW FLOOD
STAGE BY THIS WEEKEND.
WIND AND FOG...
WEST TO NORTHWEST WINDS WILL INCREASE SIGNIFICANTLY LATE THIS
MORNING THROUGH THE EVENING AS LOW PRESSURE WRAPS UP TO THE
NORTH. THIS WILL CREATE WINDS OF 25 TO 40 MPH WITH GUSTS
APPROACHING 55 MPH IN PARTS OF CENTRAL SOUTH DAKOTA. THE WINDS
WILL SLOWLY DECREASE THROUGH TONIGHT...BUT REMAIN WINDY INTO
SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
High Wind, Beadle
- When
- April 30, 11:00 AM CST to 8:00 PM CST
- Where
- Beadle forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Newspaper
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Northwest winds reached sustained speeds of 40 mph with gusts to 60 mph during the late morning into early evening of April 30th.
High Wind, Jerauld
- When
- April 30, 11:00 AM CST to 8:00 PM CST
- Where
- Jerauld forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Northwest winds reached sustained speeds of 40 mph with gusts to 60 mph during the late morning into early evening of April 30th.
High Wind, Brule
- When
- April 30, 11:00 AM CST to 8:00 PM CST
- Where
- Brule forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Northwest winds reached sustained speeds of 40 mph with gusts to 60 mph during the late morning into early evening of April 30th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in North Dakota, April 30, 20111 death · 1 injured · $3.4 million · 52 kt wind · 33 events
- Debris Flow in California, April 30, 2011$250,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 30, 2011$47,000 · 1 in hail · 5 events
- High Wind in South Dakota, April 30, 2011$19,000 · 71 kt wind · 19 events
- Tornadoes and Hail in Texas, April 30, 2011$25,000 · EF0 · 8 events
- Hail in Texas, April 30, 2011$21,000 · 1.75 in hail · 8 events
- High Wind in South Dakota, April 30, 201160 kt wind · 16 events
- Strong Wind in Washington, April 30, 2011$13,000 · 1 event
- High Wind in Montana, April 30, 201154 kt wind · 5 events
- High Wind in Wyoming, April 30, 201161 kt wind · 5 events
- Blizzard in Montana, April 30, 20112 events
- Winter Weather in Colorado, April 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304940, 304942, 304943.